Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Prednisolone question

(13 Posts)
Clarella Wed 13-Jan-16 15:55:39

I've been given a short course, 30 mg for a nasty cough that I've had for 2 months.

It seems to be helping, I was told 3 or 4 days only.

However I'm feeling pretty wired and not sleeping.

My only slight concern is that I was tested for Addison's last year as had bad muscle weakness, which was a combo of things I think but also thyroid medication related (too much for a while after too little). They asked a bit about steroids. Test was fine and my cortisol response was great but I didn't sleep for two nights afterwards and I think it made my weakness and pain worse.

I clearly need this for the cough. And I'm getting weak from being so poorly and inactive! However is it possible such a low dose possibly cause some weakness in the next week or so? I'm quite small and slim anyway.

I'm trying to prepare myself as work is very physical and can impact my joints, pain etc. (Hms) I'm off this week, don't want to call in sick really next week if cough better but also now wondering and weighing up if there could be an impact. (I have to potentially prepare things for work too).

Thinking of phoning GP to discuss as I know but wondering if anyone had experience of this dose?

And why is hypothyroidism a possible issue with this drug? Neither GP or pharmacist had an issue with it, which is fine, but it's in the leaflet.

Clarella Wed 13-Jan-16 16:02:11

Browsing mn boards it seems the 'Mary poppins on speed' is a usual thing!

SecretSpy Wed 13-Jan-16 16:04:27

Yy it's quite a common side effect I'm afraid. Do take the dose first thing in the morning. It will wear off eventually

Clarella Wed 13-Jan-16 16:07:49

Thanks secret, I worked that out this morning.

Do you mean feeling like on speed?

I'm apprehensive about any effects physically next week eg weakness. Desperately trying to get strong!

But, I clearly need them for the cough.

wonkylegs Wed 13-Jan-16 16:12:55

30mg a day is quite a high dose and that's why they've said only for a few days as it can start to have side effects after this and affect your body's own hormone production (which is why you shouldn't suddenly stop long term usage)
Not sleeping and feeling a bit wired is a normal steroid side effect for some people. I was told to make sure I took mine in the morning with food to avoid it disrupting my sleep (I'm on long term steroids over a year, pregnant with RA)
As it's such a short course, are you sure your weakness isn't just because you've been unwell?
If you are really concerned discuss with your GP
I think the thyroid issues are to do with long term it suppresses your TSH? levels, but this shouldn't be an issue over a few days.

Clarella Wed 13-Jan-16 16:18:48

Thanks wonky, this is probably half anxiety. Feel less wired this afternoon.

Yes weakness this last week is over doing it plus 7 weeks being ill. I'm just getting apprehensive about a possible dip next week.

Tsh suppression shouldn't be an issue as I take t4. Just checked a thyroid book; it's not mentioned.

It's more because I experienced slight issues after the Addison test.

TheGoldenApplesOfTheSun Wed 13-Jan-16 16:19:42

A short course should be OK - just make sure you take it early in the morning with food if possible. I take them on and off for asthma - just short courses usually - and notice a bit of a slower response in desire to sleep and feeling of fullness - will feel hungrier and stay up later if I don't take care. But it's a pretty small effect and you shouldn't have big problems sleeping - if you feel really sleepless I would chat to GP...

Clarella Wed 13-Jan-16 16:19:52

Possible dip post steroid use.

Clarella Wed 13-Jan-16 16:21:54

Thanks Golden apples - I think I needed to work out comparable amounts.

It's actually benefitted me these two days so far hugely, just hadn't considered the possible post steroid bit, and if might make me a tad weak.

TheGoldenApplesOfTheSun Wed 13-Jan-16 16:22:22

Honestly, steroids are awesome when you need them but people tend to freak out a bit over them - I know I did when I first had them as the idea of them is quite scary iyswim. Hope you feel better soon & manage to take things a bit easy after what sounds like a nasty chest problem.

Clarella Wed 13-Jan-16 16:25:09

Brief Google (I'm not going to chase it!) actually indicates it might be ok thyroid wise as I'm taking the thyroxine orally. It can impact normal thyroid function, so possibly worsen existing mild hypothyroidism.

Clarella Wed 13-Jan-16 16:27:27

Golden apples - I'm with you on that! I'm not asthmatic (I hope this isn't the start) but the effect has been immense!

It's just my memory of this time last year playing on my mind regarding the cortisol test and associated symptoms etc.

Clarella Wed 13-Jan-16 16:32:54

Oh it may affect the conversion of the t4.

Well three days doesn't sound too bad. will just have to cope. Gah.

Couldn't cope with the cough though.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now